Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 261, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Dec 11, 2008, 12:27 PM EST for 4 counties in South Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 11, 2008, 12:27 PM EST (17:27 UTC)
- Expired
- Dec 11, 2008, 1:15 PM EST
- In force
- 48 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 58 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 11, 11:00 AM EST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 823 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 111727
SVRCAE
SCC003-009-011-075-111815-
/O.NEW.KCAE.SV.W.0261.081211T1727Z-081211T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1227 PM EST THU DEC 11 2008
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
WESTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
EASTERN BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA
BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 115 PM EST
* AT 1224 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 30 MILES NORTHWEST OF WILLISTON TO 13 MILES NORTHWEST OF
WILLISTON TO 9 MILES SOUTHEAST OF BARNWELL...OR ALONG A LINE
EXTENDING FROM 10 MILES SOUTHWEST OF BATESBURG TO 10 MILES EAST OF
AIKEN TO 9 MILES SOUTHEAST OF BARNWELL...AND MOVING NORTHEAST AT 50
MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE BLACKVILLE...
DENMARK...BAMBERG AND BRANCHVILLE
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EST THURSDAY EVENING
FOR CENTRAL SOUTH CAROLINA.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 300 PM EST
THURSDAY AFTERNOON FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH
CAROLINA.
LAT...LON 3312 8118 3311 8130 3349 8161 3376 8173
3388 8157 3381 8151 3380 8148 3372 8140
3368 8123 3365 8118 3366 8118 3325 8067
3313 8088 3306 8090 3310 8094 3303 8106
TIME...MOT...LOC 1726Z 215DEG 55KT 3382 8163 3358 8153
3320 8121
$$
MCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 11, 11:09 AM EST, 1 hour 18 minutes earlier.
Area forecast discussion, Dec 11, 11:09 AM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1109 AM EST THU DEC 11 2008
.SYNOPSIS...
A LOW PRESSURE SYSTEM OVER THE GULF COAST STATES WILL LIFT
NORTHWARD ACROSS THE AREA THROUGH TODAY. HIGH PRESSURE WILL HIGH
PRESSURE WILL BUILD IN FRIDAY THROUGH SUNDAY THEN MOVE EAST MONDAY
AND TUESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
WATER VAPOR IMAGERY SHOWING DRIER AIR APPROACHING CSRA. THIS WILL
CAUSE ADDITIONAL INSTABILITY THIS PART OF CWA. AFTER CONFERENCE
CALL WITH SPC...DECIDED TO GO WITH SEVERE THUNDERSTORM WATCH CSRA
AND MCCORMICK COUNTY UNTIL 3 PM THIS AFTERNOON. WILL ISSUE QUICK
UPDATE TO ADDRESS LATEST DEVELOPMENTS. ANOTHER CONFERENCE CALL
WITH SPC. THIS TIME WITH LINE OF CONVECTION MOVING INTO AREA...
THERE WILL BE THE POSSIBILITY OF TORNADOES. SO A NEW TORNADO WATCH
HAS BEEN ISSUED UNTIL 7 PM THIS EVENING FOR PARTS OF THE CAE CWA
NOT COVERED BY THE SEVERE THUNDERSTORM WATCH.
PREVIOUS DISCUSSION...
CLOSED UPPER LOW OVER THE NORTHERN GULF OF MEXICO WILL LIFT
NORTHEAST...CROSSING SC. THE SURFACE LOW OVER THE FL PANHANDLE
EARLY THIS MORNING WILL CROSS THE REGION TODAY. EXPECT WIDESPREAD
SHOWERS AND A FEW THUNDERSTORMS. WILL CONTINUE WITH CATEGORICAL
POPS FOR TODAY. 50 TO 60KT LOW LEVEL JET TO CROSS THE AREA.
ALTHOUGH INSTABILITY WILL BE WEAK....SHEAR LOOKS SUFFICIENT FOR
ISOLATED SEVERE THUNDERSTORMS THROUGH THE AFTERNOON. HEAVY
RAINFALL ALSO EXPECTED. SOME AREAS OF THE WESTERN MIDLANDS AND
CSRA ALREADY RECEIVED 2-3 INCHES OF RAIN. FLASH FLOOD GUIDANCE
ACROSS SOME WESTERN COUNTIES AREA AROUND 2 INCHES IN 6 HOURS. WILL
ISSUE A FLOOD WATCH FOR THE WESTERN MIDLANDS AND CSRA FOR TODAY.
SIGNIFICANT RAINFALL WILL END DURING THE EVENING AS THE AREA OF
LOW PRESSURE MOVES INTO NC.
LAKE WIND ADVISORY WILL ALSO BE IN EFFECT TODAY INTO THIS EVENING.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
BY 12Z FRIDAY THE CLOSED LOW COMING OUT OF THE GULF OF MEXICO WILL
OPEN UP AND LIFT NORTHEAST TO THE MID-ATLANTIC STATES. BROAD UPPER
TROUGH WILL OVER THE REGION WILL MOVE OFF THE COAST SATURDAY WITH
A NEAR ZONAL FLOW DEVELOPING. SURFACE HIGH PRESSURE BUILDING ACROSS
THE AREA WILL MOVE OFF THE COAST SUNDAY. DRY FORECAST THROUGH THE
WEEKEND. TEMPS BELOW NORMAL.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
NO CHANGES FOR THE LONG FORECAST.
PREVIOUS DISCUSSION: UPPER RIDGE AXIS SHIFTS SLOWLY EAST AND
OFFSHORE TUESDAY AND UPPER FLOW BECOMES ZONAL BY WEDNESDAY. EXPECT
A DRY PERIOD. HIGHS WARMING TO LOWER TO MID 60S MONDAY THROUGH
WEDNESDAY AS UPPER RIDGE MOVES MORE TO EAST. LOWS IN THE UPPER 30S
AND 40S.
&&
.AVIATION /16Z THURSDAY THROUGH MONDAY/...
MVFR AND IFR CONDITIONS FOR MUCH OF THE PERIOD...WITH VFR POSSIBLE
AT THE END. LOW PRESSURE ALONG THE GULF COAST CONTINUES TO SLOWLY
MOVE EAST WITH SATELLITE IMAGERY SHOWING A LARGE CLOUD SHIELD WITH
A FEW EMBEDDED THUNDERSTORMS. RAIN AND MVFR CONDITIONS WILL
PERSIST FOR MUCH OF THE PERIOD AS THE COLD FRONT AND UPPER LEVEL
LOW WILL NOT CROSS THE TAF SITES UNTIL VERY LATE IN THE PERIOD.
AFTER 00Z THE UPPER LEVEL LOW WILL CROSS THE AREA WITH CEILINGS
AND VSBYS INCREASING TO VFR BY THE END OF THE PERIOD.
EXTENDED AVIATION OUTLOOK...MVFR/IFR CIGS EXPECTED THURSDAY
NIGHT AS A LOW PRESSURE SYSTEM SLOWLY MOVES ACROSS THE
REGION...OTHERWISE NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED
FRIDAY THROUGH MONDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR SCZ015-018-020-021-
025-026-030.
LAKE WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR SCZ015-016-
018-020>022-025>031-035>038-041.
GA...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR GAZ040-063>065-077.
LAKE WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR GAZ040-
063>065-077.
&&
SYNOPSIS...
NEAR TERM...07
SHORT TERM...
LONG TERM...
AVIATION...Hazardous weather outlook, Dec 11, 4:59 AM EST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 459 AM EST THU DEC 11 2008 GAZ040-063>065-077-SCZ015-018-020-021-025-026-030-121000- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-MCCORMICK- NEWBERRY-FAIRFIELD-EDGEFIELD-SALUDA-AIKEN- 459 AM EST THU DEC 11 2008 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... ...LAKE WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT EST TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. LAKE WIND ADVISORY. A COLD FRONT WILL MOVE INTO THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA TODAY. A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP AND A FEW SEVERE THUNDERSTORMS ARE POSSIBLE. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS. THESE SHOWERS AND STORMS WILL ALSO PRODUCE VERY HEAVY RAINFALL WHICH MAY CAUSE FLOODING OF LOW LYING AREAS AND PONDING OF WATER ON AREA ROADWAYS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO SEVERE WEATHER EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. SCZ016-022-027>029-031-035>038-041-121000- CHESTERFIELD-KERSHAW-LEXINGTON-RICHLAND-LEE-SUMTER-BARNWELL- ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 459 AM EST THU DEC 11 2008 ...LAKE WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT EST TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. A COLD FRONT WILL MOVE INTO THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA TONIGHT. A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE EAST THROUGH THE AREA OVERNIGHT...SEVERE THUNDERSTORMS ARE POSSIBLE. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS. THESE SHOWERS AND STORMS WILL ALSO PRODUCE VERY HEAVY RAINFALL WHICH MAY CAUSE FLOODING OF LOW LYING AREAS AND PONDING OF WATER ON AREA ROADWAYS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Dec 11, 9:38 AM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 938 AM EST THU DEC 11 2008 GAZ040-063>065-077-SCZ018-025-026-030-035-111615- AIKEN-BARNWELL-BURKE-COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-MCDUFFIE- RICHMOND-SALUDA- 938 AM EST THU DEC 11 2008 ...STRONG THUNDERSTORMS WILL AFFECT AIKEN...BARNWELL...BURKE... COLUMBIA...EDGEFIELD...LINCOLN...MCCORMICK...MCDUFFIE...RICHMOND AND SALUDA COUNTIES... AT 932 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH STRONG WINDS ALONG A LINE EXTENDING FROM NEAR WRENS TO JUST NORTH OF WASHINGTON AND JUST WEST OF WAYNESBORO... MOVING NORTH AT 40 TO 45 MPH. THESE STORMS WILL BE NEAR... HEPHZIBAH BY 955 AM EST. JACKSON BY 1000 AM EST. GROVETOWN BY 1010 AM EST. AUGUSTA BY 1015 AM EST. NORTH AUGUSTA BY 1020 AM EST. MCCORMICK BY 1025 AM EST. WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. ALSO...VERY HEAVY RAIN COULD CAUSE SOME LOCALIZED FLOODING REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9. TTH
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 7:48 PM EST | Areal Flood Advisory | CAE | Richland | 117 min |
| Dec 11, 4:28 AM EST | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 30 hr |
| Dec 11, 4:31 AM EST | Flood Watch | CAE | Aiken, Edgefield, Fairfield, McCormick, Newberry, Saluda | 11 hr |
| Dec 11, 7:13 AM EST | River Flood Warning | CAE | Edgefield, McCormick | 36 hr |
| Dec 11, 1:03 PM EST | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Orangeburg | 42 min |
| Dec 11, 1:20 PM EST | Tornado Warning | CAE | Fairfield, Newberry | 40 min |
| Dec 11, 1:34 PM EST | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Lexington, Orangeburg, Richland, Sumter | 41 min |
| Dec 11, 1:40 PM EST | Tornado Warning | CAE | Fairfield, Newberry | 34 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.